Arkansas, 2016

Damaging Wind in Arkansas, September 23, 2016

September 23, 2016 · NWS JAN · 1 event in 1 county or zone

Isolated storms developed in a warm, moist airmass across the region. Some of these storms were strong and produced gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Isolated storms developed in a warm, moist airmass across the region. Some of these storms were strong and produced gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 23, 2:37 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Sep 23, 2:37 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Jackson MS
337 PM CDT FRI SEP 23 2016

.SHORT TERM...Today through Sunday....Temperatures this evening are
10-12 degrees above their late September averages throughout the
ArkLaMiss as a steep upper ridge and associated surface high continue
to dictate the region's weather. Current radar scans depict some
isolated shower and thunderstorm activity. Expect this activity to
slightly increase as the evening continues. A weak vortmax
associated with an upper disturbance traversing around the center of
the upper high may serve as a focus for some slightly more organized
thunderstorm activity this evening mainly along and south of I-20.
All shower and thunderstorm activity should cease by 02Z. Saturday
and Sunday will be almost carbon copies of today. However, increased
925mb temps near 27 degrees suggest slightly warmer high
temperatures. Humidity values will also slightly increase as the
surface high slowly moves eastward. Shower and thunderstorm activity
will remain diurnally driven through the weekend with most of the
ArkLaMiss remaining dry. /JPM3/

.LONG TERM...Monday through Thursday...The models are starting to
show some similarities with the northern stream storm system. The
GFS, Canadian, and Euro now develop a cut off low around Baja, while
most of the energy stays with the northern stream system. However the
GFS is a little more aggressive with the depth of the upper trough
which pushes the associated front through on Monday, while the Euro
and Canadian models are a little slower with the storm system and
pushes the front through the CWA on Tuesday. Either way confidence is
not high with the model solutions. However like the slower Euro and
Canadian solutions for now. With the frontal passage early next week
midlevel lapse rates will be weak as some deep level shear seems to
be post frontal. This will limit severe potential. Rainfall amounts
look to be on the light side with this progressive system. In the
wake of the front pwats will drop below 1 inch as cooler nights and
milder days takes hold. We will get some 50s creeping into our
northern counties for morning lows. As we push into Thursday the
upper trough will shift east of the region. Upper ridging will build
back into the region by Wednesday per Canadian, Euro, and Thursday
per GFS./17/

&&

.AVIATION...Isold SHRAs were noted radar over cntrl MS at 1930Z.
An isold TSRA wl remain psbl over cntrl MS as well through 01Z SAT.
Otherwise, VFR conditions will prevail through 09Z. A brief period
10-13Z Saturday of MVFR vsbys is expected areawide followed by VFR
conds. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  95  72  94 /   7  16  11  18
Meridian      69  97  70  97 /   5  11   6  17
Vicksburg     71  94  71  95 /   6  16  12  17
Hattiesburg   72  93  71  94 /   7  16   7  17
Natchez       70  93  70  96 /   7  17   9  17
Greenville    72  95  72  95 /   3   8  12  11
Greenwood     69  95  70  94 /   3  11  10  14

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

JPM3/17
Hazardous weather outlook, Sep 23, 1:03 PM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
203 PM CDT FRI SEP 23 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
203 PM CDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The radar

The Little Rock radar (KLZK), 164 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chicot

When
September 23, 3:38 PM CST
Where
Chicot County, 0.9 mi NW of Dermott
Measured
39 kt (45 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
33.530, -91.440

A tree was blown down in Dermott.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653404.